Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Little Rock, AR

January 31, 20025 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Jan 31, 2002, 11:20 AM CST for 5 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2002, 11:20 AM CST (17:20 UTC)
Expired
Jan 31, 2002, 2:15 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Johnson County, AR, Logan County, AR, Pope County, AR, Scott County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 96 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 311720
FFWLIT
ARC071-083-115-127-149-312015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1120 AM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN WESTERN ARKANSAS
  POPE COUNTY IN CENTRAL ARKANSAS
  LOGAN COUNTY IN WESTERN ARKANSAS
  YELL COUNTY IN CENTRAL ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 215 PM CST

* NUMEROUS SHOWERS AND THUNDERSTORMS...PRODUCING MODERATE TO HEAVY
  RAINFALL...WILL CONTINUE TO MOVE NORTHEAST AT 30 MPH ACROSS THE
  WARNED COUNTIES. RAINFALL RATES OF ONE HALF TO NEARLY ONE INCH
  PER HOUR CAN BE EXPECTED.

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3566 9286 3503 9319 3480 9342 3482 9399
          3567 9351
2 follow-up statements
000 
WGUS74 KLZK 311907
FFSLIT
ARC071-083-115-127-129-149-312015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
105 PM CST THU JAN 31 2002

A FLASH FLOOD WARNING REMAINS IN EFFECT FROM SCOTT...JOHNSON...
YELL...SEARCY...POPE...AND LOGAN COUNTIES UNTIL 215 PM.

AT 105 PM...RADAR CONTINUED TO INDICATE NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS...ACROSS MUCH OF WESTERN AND CENTRAL ARKANSAS. THE
WARNED COUNTIES CAN EXPECT AND ADDITIONAL ONE HALF INCH OF
RAINFALL...ACROSS AREAS WHICH ARE SATURATED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
OR PAST POLICE BARRICADES.

$$

55
000 
WGUS74 KLZK 312019
FFSLIT
ARC071-083-115-127-129-149-312030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
218 PM CST THU JAN 31 2002

THE FLASH FLOOD WARNING FOR SCOTT...JOHNSON...
YELL...SEARCY...POPE...AND LOGAN COUNTIES THAT WAS IN EFFECT UNTIL
215 PM HAS BEEN ALLOWED TO EXPIRE. LIGHT RAINFALL WILL STILL
CONTINUE ACROSS THESE AREAS THROUGH THE MID AFTERNOON HOURS.
MOTORISTS ARE STILL ADVISED TO EXPECT SOME PONDING OF WATER ON
ROADWAYS.

$$

55

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 3:00 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Jan 31, 3:00 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 AM CST THU JAN 31 2002

WILL HOLD OFF PULLING THE TRIGGER ON THIS FORECAST AS LONG AS
POSSIBLE TO GET THE LATEST FIX ON THE COLD FRONT. MODELS ARE NOT
MUCH HELP THIS MORNING SINCE THE COLD FRONT IS ALREADY AHEAD OF
WHERE THE MODELS SHOW IT...EVEN THE MESOETA AND RUC. TEMPERATURES
WILL BE WIDE RANGING TO SAY THE LEAST. GUSTY WINDS WILL BE CONFINED
TO THE VICINITY OF THE COLD FRONT...SO THERE WILL BE NO NEED TO
ISSUE ANY LAKE WIND ADVISORY. DENSE FOG HAS DISSIPATED...SO UPDATED
THE ZONES A BIT EARLIER AND TOOK DOWN THE ADVISORY FOR MY NORTHERN
ZONES. COLD AIR WILL BE MOVING OVER ARKANSAS BEHIND THE FRONT BUT
THE COLDER NIGHT WILL BE NIGHT 2 WHEN WE WILL HAVE CLEAR AND NEARLY
CALM CONDITIONS. 32

.LZK...NONE.

In the hours before

Special weather statement, Jan 31, 7:25 AM CST, 3 hours 55 minutes before
ARZ007-014>016-023>025-031>034-039-042>047-052>057-062>069-311930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
725 AM CST THU JAN 31 2002

...SLIGHT RISK OF SEVERE WEATHER TODAY...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE SOUTHEAST HALF
OF ARKANSAS TODAY.

THIS MORNING...A STRONG FRONT CONTINUES TO SLOWLY PUSH ACROSS THE
STATE. TEMPERATURES CHANGE AS MUCH AS 30 DEGREES FROM THE WARM SIDE
OF THE FRONT TO THE COLD SIDE OF IT. AS THE FRONT CONTINUES TO
ADVANCE THROUGH THE STATE...SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
IT. THE FRONT WILL TAKE THE MAJORITY OF THE DAY TO EXIT THE STATE.

LOW PRESSURE WILL DEVELOP ALONG THE FRONT LATER TODAY AND WILL
BECOME THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. THERE IS THE
POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE LEVELS. THE PRIMARY
THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. DUE
TO THE SLOW MOVEMENT OF THE COLD FRONT...LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED LATER TODAY.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 12:15 PM CSTFlash Flood WarningLZKSearcy2 hr
Jan 31, 1:50 PM CSTSevere Thunderstorm WarningLZKDallas25 min
Jan 31, 4:28 PM CSTSevere Thunderstorm WarningLZKDesha32 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.